Files

Download

Download Full Text (441 KB)

Program

Internal Medicine

Training Level

Resident PGY 2

Institution

Henry Ford Hospital

Abstract

Case Presentation: Patient is a 40 year old male with PMH of B cell Lymphoma s/p R-CHOP and radiation in remission, Common Variable Immunodeficiency (CVID) diagnosed prior to the hospital admission after IgG levels were found to be <75 g/dL (reference range of 700-1600 mg/dL) and recurrent Clostridium Difficile (C. Difficile) admitted to the ICU for left hip abscess and Acinetobacter pneumonia causing septic shock. Patient had a chronic history of septic arthritis of multiple joints, which had required recent antibiotics, and multiple surgeries resulting in persistent wounds causing serosanginous drainage from the surgical sites. Patient underwent incision and drainage the left hip for septic joint while in the ICU and was started on antibiotics. Upon admission, patient’s IgG level was 142 mg/dL and he received 30 g of IVIG infusion. Repeat IgG level one day following IVIG infusion was 565 mg/dL. Fourteen days after the infusion his IgG dropped down to 272 mg/dL. C3 was obtained and was mildly low (most likely due to current infection) and C4 was normal with normal complement activity. Flow cytometry showed normal number of B cells, normal total T cells (with low CD4+ and high CD8+) and normal NK cells. Patient was also found to have persistently low albumin levels, with most recent being 1.9 g/dL (reference range of 3.73-5.65 g/dL). Urinalysis did not demonstrate nephrotic range proteinuria. Due to recent diagnosis and infectious diarrhea due to recurrent C. Diff, it was thought patient was having protein losing enteropathy and loss of protein due to serosanginous drainage from chronic wounds. Due to overwhelming multifocal infections, per family wishes, patient was transitioned to comfort care and passed away peacefully.

Discussion: We present a case of a patient with known history of CVID who presented with septic shock and lack of normal IgG levels after recent IVIG infusion due to protein loosing enteropathy and protein loss from chronic wounds. CVID should be suspected in individuals with reduced levels of serum IgG in combination with low levels of IgA and/or IgM, reduced response to immunizations and an absence of any other immunodeficiency state [1]. Our patient was tested for an immunoglobulin deficiency as patient had multiple courses of failure of antibiotics for joint infections. This individual was diagnosed with CVID in 2019 as IgG<75 mg/dL (L) with concurrent IgA <10 mg/dL (L) and IgM< 20 mg/dL (L). It was thought the immunoglobulin deficiency was a secondary hypogammaglobulinemia due to Rituximab [2], but there was strong clinical suspicion for true CVID given the severity of his infections. When this patient’s persistent hypogammaglobulinemia was discovered even after IgG infusions, reversible causes were looked into such as nephrotic syndrome. There have been notable cases of protein loosing enteropathies, such as Celiac Disease causing secondary hypogammaglobulinemia or exacerbating a primary disease process, such as CVID [3]. It is likely that patient’s acute drop in IgG 14 days after IgG infusions may have been due to protein loosing enteropathy secondary to recurrent C. difficile diarrhea and protein loss from significant serosanginous drainage from chronic wounds [4,5].

Conclusions: Secondary hypogammaglobulinemia may occur after Rituximab therapy. This case presentation demonstrates the utility in checking IgG levels prior to Rituximab therapy as there may be worsening of immunoglobulin levels post-Rituximab therapy. Acute protein loss can exacerbate CVID and cause overwhelming infections leading to septic shock. Therefore, it is important to determine the etiology of acute protein loss early on in the disease process with underlying CVID as reversible causes that are identified may improve patient outcomes or higher dosing of IVIG may be indicated in such settings where there is a rapid decline of immunoglobulin.

Presentation Date

5-2020

Persistent hypogammaglobulinemia in CVID secondary to protein losing enteropathy

Share

COinS